There are hundreds of medications that have the side effect of ED and/or decreased libido. Examples of drugs implicated as a cause of ED include hydrochlorothiazides and beta-blocking agents. Medications used to treat depression, particularly the SSRIs such as citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly, Sarafem), fluvoxamine (Luvox, Luvox CR), paroxetine (Paxil, Paxil CR, Pexeva) and sertraline (Zoloft), may also contribute to ED.9 Bupropion (Wellbutrin) which has a predominant effect on blocking the reuptake of dopamine is an antidepressant with lower incidence of ED.10 The side effects of 5ARIs occurring in fewer than 5% of patients can include gynaecomastia, ED, loss of libido and ejaculatory dysfunction.11
Between 10 and 88% of patients diagnosed with cancer experience sexual problems following diagnosis and treatment. The prevalence varies according to the location and type of cancer, and the treatment modalities used. Sexuality may be affected by chemotherapy, alterations in body image due to weight change, hair loss or surgical disfigurement, hormonal changes, and cancer treatments that directly affect the pelvic region.
A physical examination is necessary. The doctor will pay particular attention to the genitals and nervous, vascular, and urinary systems. Your blood pressure will be checked because several studies have demonstrated a connection between high blood pressure and erectile dysfunction. The physical examination will confirm information you gave the doctor in your medical history and may help reveal unsuspected disorders such as diabetes, vascular disease, penile plaques (scar tissue or firm lumps under the skin of the penis), testicular problems, low male hormone production, injury, or disease to the nerves of the penis and various prostate disorders.
You’ve probably heard of Viagra, but it’s not the only pill for ED. This class of drugs also includes Cialis, Levitra, Staxyn, and Stendra. All work by improving blood flow to the penis during arousal. They're generally taken 30-60 minutes before sexual activity and should not be used more than once a day. Cialis can be taken up to 36 hours before sexual activity and also comes in a lower, daily dose. Staxyn dissolves in the mouth. All require an OK from your doctor first for safety.
"Erectile dysfunction can be a very serious issue because it's a marker of underlying cardiovascular disease, and it often occurs before heart conditions become apparent. Therefore, men should consider improving their weight and overall nutrition, exercise more, drink less alcohol and have a better night's sleep, as well as address risk factors such as diabetes, high blood pressure and cholesterol.
In patients with low testosterone, testosterone treatment can improve libido and erectile dysfunction, but many men still may need additional oral medications such as sildenafil, vardenafil, or tadalafil. Some studies suggest that men with ED and low testosterone may respond better to PDE5 inhibitors when given testosterone therapy; however, this is controversial.
Injections are most likely to restore testosterone levels, but this therapy requires periodic injections, usually every two to four weeks, to sustain an effective level. As such, it is less ideal for patients to depend on frequent medical visits for long-duration therapy. Coupled with injection-related pain, hematoma formation, and inconvenience, the serum blood levels of testosterone are also variable. Injection therapy should not be used in men who wish to father children due to the abnormally high levels of testosterone that occur initially after the injection.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.